Previous |  Up |  Next


conjugate points; principal system of solutions; variational method; conjugacy criteria
Oscillation properties of the self-adjoint, two term, differential equation \[(-1)^n(p(x)y^{(n)})^{(n)}+q(x)y=0\qquad \mathrm {(*)}\] are investigated. Using the variational method and the concept of the principal system of solutions it is proved that (*) is conjugate on $R=(-\infty ,\infty )$ if there exist an integer $m\in \lbrace 0,1,\dots ,n-1\rbrace $ and $c_0,\dots ,c_m\in R$ such that \[\int _\infty ^0 x^{2(n-m-1)}p^{-1}(x)\,dx=\infty =\int _0^\infty x^{2(n-m-1)}p^{-1}(x)\,dx\] and \[\limsup _{x_1\downarrow -\infty ,x_2\uparrow \infty }\int _{x_1}^{x_2}q(x)(c_0+c_1x+\dots + c_mx^m)^2\,dx\le 0,\quad q(x)\lnot \equiv 0.\] Some extensions of this criterion are suggested.
[1] Ahlbrandt, C.D., Hinton, D.B., Lewis, R.T.: The effect of variable change on oscillation and disconjugacy criteria with application to spectral theory and asymptotic theory. J. Math. Anal. Appl. 81 (1981), 234-277. MR 0618771
[2] Bliss, G. A.: Lectures on the Calculus of Variations, Chicago Press, Chicago 1946. MR 0017881 | Zbl 1078.52013
[3] Coppel, W. A.: Disconjugacy, Lecture Notes in Math. No 220, Springer Verlag, Berlin-Heidelberg 1971. MR 0460785 | Zbl 1145.11002
[4] Došlý, O.: The existence of conjugate points for self-adjoint linear differential equations. Proc. Roy. Soc. Edinburgh 113A (1989), 73-85. MR 1025455
[5] Došlý, O.: Oscillation criteria and discreteness of the spectrum of self-adjoint, even order, differential operators. Proc. Roy. Soc. Edinburgh 119A (1991), 219-231. MR 1135970
[6] Došlý, O., Osička, J.: Kneser-type oscillation criteria for self-adjoint two-term differential equations. Georgian Math. J. 2 (1995), 241-259. MR 1334880
[7] Glazman, I. M.: Direct Methods of Qualitative Analysis of Singular Differential Operators, Jerusalem 1965. Zbl 1159.82319
[8] Hawking, S. W., Penrose, R.: The singularities of gravity collapse and cosmology. Proc. Roy. Soc. London A314 (1970), 529-548. MR 0264959
[9] Müller-Pfeiffer, E.: Existence of conjugate points for second and fourth order differential equations. Proc. Roy. Soc. Edinburgh 89A (1981), 281-91. MR 0635764
[10] Müller-Pfeiffer, E.: An oscillation theorem for self- adjoint differential equations. Math. Nachr. 108 (1982), 79-92. MR 0695118
[11] Müller-Pfeiffer, E.: Nodal Domains for One- and Two- Dimensional Elliptic Differential Equations. Z. Anal. Anwendungen 7 (1988), 135-139. MR 0951346
[12] Reid, W. T.: Sturmian Theory for Ordinary Differential Equations, Acad. Press, New-York 1980. MR 0606199 | Zbl 1168.83300
[13] Tipler, F. J.: General relativity and conjugate ordinary differential equations. J. Diff. Equations 30 (1978), 165-174. MR 0513268 | Zbl 0362.34023
Partner of
EuDML logo